Researchers from the Medical Institute of New Zealand conducted a study on some 300,000 teenagers aged 13 and 14, and claim to have found a link between the consumption of acetaminophen – more commonly known under the brand Tylenol – and asthma.
According to the LA Times, acetominophen was generally considered a safe medication, which hospitals preferred to use over other drugs like aspirin or ibu profen.
The researchers found that teenagers who took acetominophen once a month were 2,5 times as likely to have asthma, while those who took it once a year were 50 percent more likely to have asthma.
Other conditions that could be triggered as a result of acetominophen use are eczema and nasal congestion.
While the research was not able to determine for certain whether acetominophen is the cause for the rise in risk of asthma, the authors of the study maintained there was growing evidence to support this theory, and it is time to prove whether it is correct or not.
“Randomized, controlled trials are now urgently required to investigate this relationship further and to guide the use of [fever-reducing drugs], not only in children but also in pregnancy and adult life,” WebMD quotes lead author Dr. Richard Beasley, professor of medicine, as saying.
In an article published in American Journal of Respiratory and Critical Care Medicine, the researchers state that acetominophen use could weaken the immune system, which could lead to an inflammation of the airways, and claim that the numbers of teenagers suffering from asthma could be reduced if acetominophen was avoided.
Images: http://www.sxc.hu/photo/867805, http://www.sxc.hu/photo/475819